North Carolina, 2011

Tornadoes and Damaging Winds in North Carolina, March 6, 2011

March 6, 2011 · NWS RAH · 7 events in 7 counties and zones

Convection developed along and ahead of a cold front that moved across the state during the late afternoon and early evening hours. Two weak EF0 tornadoes developed across central North Carolina when a discrete cells along a couple of mesolows merged with the main convective band.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$103,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Convection developed along and ahead of a cold front that moved across the state during the late afternoon and early evening hours. Two weak EF0 tornadoes developed across central North Carolina when a discrete cells along a couple of mesolows merged with the main convective band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 6, 3:15 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 6, 3:15 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EST SUN MAR 6 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH SLOWLY
EAST THROUGH CENTRAL NORTH CAROLINA THIS AFTERNOON. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM SUNDAY...

18Z SFC ANALYSIS SHOWED A FRONTAL ZONE EXTENDING FROM NEW ENGLAND
SOUTH THROUGH THE MID-ATLANTIC AND CAROLINAS. A 1003 MB WAVE OF LOW
PRESSURE WAS LOCATED ALONG THE FRONT IN VICINITY OF DANVILLE VA.
ALOFT...LATEST WV IMAGERY SHOWED AN H5 SHORTWAVE IN VICINITY OF THE
UPSTATE GA/SC BORDER. A DUAL JET CONFIGURATION WAS NOTED OVER THE
SOUTHEAST/CAROLINAS AT H3...WITH THE LEFT EXIT AND RIGHT ENTRANCE
REGIONS OVER THE CAROLINAS/MID-ATLANTIC.

OVERVIEW:
THE H5 SHORTWAVE WILL LIFT CONTINUE LIFTING NORTHEAST THROUGH THE
WESTERN CAROLINAS INTO VA BY 00Z THIS EVENING. THE ASSOCIATED SFC
LOW IN UPSTATE SC WILL RAPIDLY LIFT NORTHEAST INTO THE NORTHERN
DELMARVA/NJ BY 00Z THIS EVENING...WITH THE COLD FRONTAL PASSAGE
OCCURRING IN CENTRAL NC BETWEEN 18Z THIS AFTERNOON AND 00Z THIS
EVENING. OVERNIGHT...EXPECT RAPID CLEARING (BETWEEN 00-06Z) IN
ASSOC/W LOW LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT. ALOFT...
AN H5 SHORTWAVE CURRENTLY IN VICINITY OF THE CENTRAL MS RIVER VALLEY
WILL AMPLIFY AND CROSS CENTRAL NC OVERNIGHT...BRINGING A CHANCE FOR
SOME THIN UPPER LEVEL CLOUD COVER IN THE 06-12Z TIME FRAME.

TEMPERATURES:
OVERNIGHT...LOWS WILL BE DICTATED PRIMARILY BY STRONG COLD ADVECTION
IN THE WAKE OF THE FRONT LATE THIS AFT/EVE. FCST SOUNDINGS SHOW THE
TRIAD IN THE UPPER 30S BY OR SHORTLY AFTER 00Z...RDU BY 03Z...AND
FAY/RWI BY 06Z. EXPECT TEMPS TO SLOWLY DROP AFTER 06Z (AFTER THE
INITIAL SURGE OF COLD ADVECTION)...WITH LOWS IN THE LOWER TO MID
30S...OR 32-36F.

PRECIPITATION CHANCES/AMOUNTS:
GIVEN STRONG LOW LEVEL CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL
ZONE AND SFC LOW PRESSURE SYSTEM...60-90 METER H5 HEIGHT FALLS
ASSOC/W THE APPROACHING SHORTWAVE AND A DUAL JET CONFIGURATION OVER
THE CAROLINAS/MID-ATLANTIC...WILL CONTINUE THE PREVIOUS FCST OF 100%
POPS ACROSS THE ENTIRE AREA THROUGH ~21Z. PRECIP WILL SHIFT EASTWARD
WITH THE COLD FRONT THROUGH THE REMAINDER OF THE AFTERNOON...ENDING
IN THE TRIAD BY ~21Z...TRIANGLE BY ~00Z AND THE COASTAL PLAIN BY
~01Z. EXPECT WIDESPREAD STORM TOTAL PRECIPITATION AMOUNTS OF A HALF
INCH TO AN INCH...WITH LOCALLY HEAVIER AMOUNTS.

SEVERE THREAT:
THE STORM PREDICTION CENTER CONTINUES TO PLACE EASTERN NC IN A 'SEE
TEXT' WITH 2% TOR AND 5% WIND PROBABILITIES. AS IS TYPICAL THIS TIME
OF YEAR...THE PRIMARY LIMITING FACTOR FOR SEVERE WEATHER THE
REMAINDER OF THE AFTERNOON WILL BE INSTABILITY. THE OVERALL FORCING
ASSOC/W THIS SYSTEM IS RESPECTABLE (SEE ABOVE)...AND SHEAR
PARAMETERS ARE VERY FAVORABLE FOR ORGANIZED/ROTATING STORMS...40-50
KT EFFECTIVE BULK SHEAR AND 200-400 M2/S2 OF 0-1KM SRH. 12Z NAM FCST
SOUNDINGS SHOWED 250-500 J/KG OF SBCAPE IN THE EASTERN HALF OF THE
AREA THIS AFT/EVE AHEAD OF THE COLD FRONT...DUE TO BOUNDARY LAYER
THETA-E ADVECTION (IN ASSOC/W A STRONG SOUTHERLY LLJ AHEAD OF THE
COLD FRONT) AND MID/UPPER LEVEL COOLING ASSOC/W THE APPROACHING H5
SHORTWAVE. LATEST SPC MESOANALYSIS CONFIRMS THAT THIS IS CLOSE TO
REALITY...WITH 250-500 J/KG SBCAPE ALONG/EAST OF I-95 AND IN SC
AHEAD OF THE FRONT. IT SHOULD BE NOTED THAT NO LIGHTNING ACTIVITY
HAS BEEN OBSERVED WITH ANY PRECIPITATION IN OR UPSTREAM OF CENTRAL
NC IN THE PAST 12-18 HRS. AS OF 18Z...IT APPEARS THAT THE THREAT FOR
AN ISOLD TORNADO IS DIMINISHING AS THE SFC LOW MOVES NORTH INTO VA
AND LOW LEVEL FLOW BEGINS VEERING TO THE SOUTH AND SW. HOWEVER...
GIVEN RECENT DESTABILIZATION IN SC...AND A TREND OF STRENGTHENING
CONVECTIVE CORES ALONG THE COLD FRONT IN CENTRAL SC...A LOW END
THREAT FOR DAMAGING WINDS WILL REMAIN POSSIBLE ALONG THE COLD FRONT
AS IT PUSHES THROUGH THE AREA THIS AFT/EVE.  -VINCENT

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 315 PM SUNDAY...

SURFACE HIGH PRESSURE BUILDS IN AND CONTINUES OVER CENTRAL NORTH
CAROLINA INTO WEDNESDAY. A RELATIVELY WEAK MID-LEVEL TROUGH MOVES
THROUGH CENTRAL NORTH CAROLINA EARLY MONDAY...WITH ANOTHER TO FOLLOW
IN THE WEST-SOUTHWEST FLOW ALOFT MONDAY NIGHT. AS THESE TROUGHS PASS
THROUGH...A 100-110KT 250MB JET LIFTS GRADUALLY NORTH ACROSS CENTRAL
NORTH CAROLINA MONDAY NIGHT AND TUESDAY...WHICH COULD HELP TO
SUPPORT SOME MID- AND UPPER-LEVEL CLOUDS AS BOTH THE NAM AND THE GFS
PROVIDE FOR DECENT UPPER-LEVEL MOISTURE AT TIMES ESPECIALLY FROM
LATE MONDAY THROUGH TUESDAY. THERE SHOULD BE LITTLE OR NO THREAT OF
PRECIPITATION UNDER SURFACE HIGH PRESSURE WITH PRECIPITABLE WATER
VALUES AT OR BELOW A HALF-INCH UNTIL WEDNESDAY...IN A GENERAL 850MB
THETA-E TROUGH ACCOMPANIED BY 850MB SUBSIDENCE AND STABLE BUFR
SOUNDINGS. PRIMARY CONCERNS THROUGH WEDNESDAY WILL BE CLOUDS AND
THEIR EFFECTS ON TEMPERATURE.

1000-850MB THICKNESSES FOR MONDAY WOULD ONLY SUGGEST LOWER TO MID
50S BUT WITH MODEST MIXING AND A DRY AIR MASS WITH DECENT SUN
EXPECTED...WILL FORECAST HIGHS CLOSE TO GUIDANCE IN THE UPPER 50S TO
LOWER 60S. MAV AND MET MOS GUIDANCE DIVERGENCE FOR TUESDAY AND THE
DEGREE OF HIGH CLOUDS OR AT LEAST THEIR OPAQUENESS IS SOMEWHAT IN
QUESTION EAST OF THE MID-LEVEL RIDGE AXIS AND WITH THE JET
CONTINUING TO LIFT NORTH. BETTER POTENTIAL FOR PERIODS OF OPAQUE
HIGHER CLOUDS LIKELY TOWARD THE VIRGINIA BORDER AND WILL FORECAST
HIGHS TUESDAY IN THE MID TO UPPER 50S ALONG AND BASICALLY NORTH OF
U.S. 64...IN THE LOWER 60S IN THE SOUTHWEST PIEDMONT...SANDHILLS...
AND SOUTHERN COASTAL PLAIN. OVERNIGHT LOWS MONDAY NIGHT FROM 30 TO
35 SHOULD WARM TO A RANGE MAINLY FROM 35 TO 40 AS BOTH THE NAM AND
GFS SUGGEST AN EASTERLY LOW-LEVEL FLOW SHOULD ADVECT IN ENOUGH
BOUNDARY LAYER MOISTURE TO SUPPORT LOW CLOUDS LATE TUESDAY NIGHT...
UNDERNEATH ANY HIGH CLOUDS AS THE MID-LEVEL RIDGE AXIS MOVES EAST
EARLY WEDNESDAY MORNING.

GOOD 850MB THETA-E ADVECTION TAKES PLACE WEDNESDAY WITH INCREASING
UPPER DIFFLUENCE WEST OF THE DEPARTING RIDGE AXIS ALOFT.
PRECIPITABLE WATER VALUES INCREASE QUICKLY TO NEAR 1.2 INCHES IN THE
WESTERN PIEDMONT BY 00Z THURSDAY AS 925MB WINDS IN THAT AREA
INCREASE FROM THE SOUTHWEST TO 30 TO 35KT. AS THE OVERALL AIR MASS
MOISTENS...BROAD LIFT INCREASES AS A MID-LEVEL SHORTWAVE MOVES INTO
THE WESTERN PIEDMONT LATE IN THE DAY. BOTH THE NAM AND THE GFS
PROVIDE FOR MEASURABLE RAIN IN THE FAR WESTERN PIEDMONT BY 00Z
THURSDAY...AND EVEN THE POTENTIAL FOR LIGHT PRECIPITATION TOWARD
U.S. 1 BY SUNSET WEDNESDAY. FOR THIS FORECAST...WILL INCREASE THE
SPEED OF THE ONSET OF HIGH CHANCE TO LIKELY POPS TOWARD THE YADKIN
RIVER FOR LATE WEDNESDAY AFTERNOON BASED ON THE ABOVE METEOROLOGICAL
PARAMETERS...A TREND UPWARD ON MEX MOS GUIDANCE...AND QPF ON THE 12Z
NAM...GFS...AND ECMWF MODELS. UNDER CLOUDS AND APPROACHING
PRECIPITATION...HIGHS MAY STRUGGLE TO GET OUT OF THE LOWER 50S IN
THE TRIAD...RISING TO AROUND 60 TO THE LOWER 60S MUCH OF THE
SANDHILLS AND THE COASTAL PLAIN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 315 PM SUNDAY...

FRONTAL ZONE CONTINUES TO BE FORECAST TO MOVE INTO CENTRAL NORTH
CAROLINA OVERNIGHT WEDNESDAY INTO THURSDAY...AND ITS SLOW MOTION AND
INCREASING MOISTURE...WITH PRECIPITABLE WATER VALUES CURRENTLY
FORECAST TO RISE TO 1.25 TO 1.5 INCHES ON THE GFS BY 12Z
THURSDAY...SHOULD RESULT IN AT LEAST NUMEROUS SHOWERS FOR CENTRAL
NORTH CAROLINA BY THURSDAY MORNING AS THE FRONT MOVES SLOWLY FROM
WEST TO EAST. COMPLICATING THIS FORECAST WILL BE THE PRESENCE OF A
SURFACE LOW...WHICH ESSENTIALLY ALL OF THE LONG-TERM GUIDANCE SHOWS
DEVELOPING TOWARD THE SOUTHERN PORTION OF THE FRONT AND MOVING
ACROSS CENTRAL NORTH CAROLINA DURING THE DAY THURSDAY. THE GFS HAS
BETTER INSTABILITY THAN THE ECMWF...TO -3C ON LIFTED INDICES
THURSDAY AFTERNOON...WHILE THE LOW-LEVEL FLOW OF THE ECMWF IS
STRONGER AND MORE BACKED...WITH THE MID-TROUGH MORE NEGATIVELY
TILTED. THERE IS ENOUGH ELEVATED INSTABILITY ON GFS BUFR SOUNDINGS
WEDNESDAY NIGHT TO SUPPORT A SLIGHT CHANCE OF THUNDER IN THE WESTERN
PIEDMONT...BUT THE BETTER CHANCE OF THUNDER SHOULD COME THURSDAY AS
THE COLD FRONT APPROACHES AND THE SURFACE WAVE MOVES THROUGH. SHOULD
THE CONSENSUS OF THE GUIDANCE VERIFY...THERE WOULD BE ANOTHER CHANCE
OF SOME LOCALLY HEAVY RAIN...THOUGH PRIMARILY AN URBAN
CONCERN...ALONG WITH A THREAT OF AT LEAST STRONG THUNDERSTORMS.
CURRENTLY PLAN TO NOTE VERY BRIEFLY IN THE HWO THESE THREATS.

FOLLOWING THE PASSAGE OF THE FRONT AND THE MID-LEVEL TROUGH FROM
LATE THURSDAY INTO EARLY FRIDAY...MODEST RIDGING ALOFT BUILDS INTO
THE REGION. ANOTHER MID-LEVEL TROUGH LIKELY TO STAY JUST NORTH OF
THE CAROLINAS SHOULD HELP...WITH THE SUBSIDENCE BEHIND IT...TO PUSH
A DRY COLD FRONT THROUGH CENTRAL NORTH CAROLINA SATURDAY NIGHT INTO
EARLY SUNDAY GIVEN CURRENT LONG-TERM GUIDANCE TIMING. WITH THE
TROUGH FORECAST EVEN BY THE STRONGEST GUIDANCE TO STAY JUST TO OUR
NORTH...AND SURFACE RIDGING EXTENDING ACROSS THE GULF...MOISTURE
SHOULD FIND IT DIFFICULT TO RETURN THIS FAR NORTH AND EAST THROUGH
THE WEEKEND. THE GFS OUT THAT FAR SHOWS PRECIPITABLE WATER VALUES
ONLY RISING JUST ABOVE A HALF-INCH AT BEST BY THE END OF THE DAY
SUNDAY. TEMPERATURES SHOULD BE WITHIN A COUPLE OF CATEGORIES OF
NORMAL EACH PERIOD...COOLEST FRIDAY AND FRIDAY NIGHT BEHIND THE
FIRST...STRONGER COLD FRONT...WARMEST AHEAD OF THE FRONTS THURSDAY
ESPECIALLY TOWARD THE SANDHILLS AND COASTAL PLAIN AND AGAIN
SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 200 PM SUNDAY...

24-HR TAF PERIOD:
MVFR/IFR CONDITIONS WITH WIDESPREAD SHOWER ACTIVITY ARE EXPECTED
THIS AFTERNOON...WITH SHOWERS ENDING FROM WEST TO EAST BETWEEN
18-00Z AND CEILINGS SCATTERING OUT AND LIFTING TO VFR BY 00-06Z FROM
WEST TO EAST (MVFR CEILINGS COULD LINGER A LITTLE PAST 06Z AT THE
FAY/RWI TAF SITES). SOUTHERLY/SW WINDS AT 10-15 KT WITH GUSTS UP TO
20-25 KT WILL RAPIDLY VEER TO THE NORTHWEST AT 15-20 KT WITH GUSTS
UP TO 25-30 KT FOR SEVERAL HOURS IN THE WAKE OF THE COLD FRONTAL
PASSAGE THIS AFT/EVE. EXPECT CLEAR SKIES WITH WINDS WEAKENING TO ~10
KT AFTER 06Z TONIGHT. SFC WINDS WILL VEER TO THE NORTH AND THEN
NORTHEAST  AT 10-15 KT ON MON AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE WEST...WEAKENING TO 5-10 KT IN THE AFTERNOON.

LOOKING AHEAD:
VFR CONDITIONS WITH LIGHT/VARIABLE WINDS ARE EXPECTED TO PERSIST
THROUGH TUE AS HIGH PRESSURE BUILDS OVERHEAD. HIGH PRESSURE WILL
BEGIN TO SHIFT OFFSHORE TUE NIGHT...SETTING UP A SOUTHERLY RETURN
FLOW...AND ALLOWING FOR MVFR/IFR (AND PERHAPS LIFR) CEILINGS
EVERYWHERE BY 06-12Z WED. SUB-VFR CEILINGS SHOULD MIX OUT AND BECOME
VFR WITH DIURNAL HEATING/MIXING BY WED AFTERNOON. EXPECT MVFR/IFR
AND PERHAPS LIFR CEILINGS TO RETURN AGAIN WED NIGHT IN ASSOC/W WARM
ADVECTION AHEAD OF AN APPROACHING COLD FRONT. ADVERSE AVIATION
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY THU IN ASSOC/W A
WIDESPREAD SHOWERS AS A COLD FRONT CROSSES THE AREA. VFR CONDITIONS
WILL RETURN IN THE WAKE OF THE FRONT THU NIGHT/FRI. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...VINCENT
Hazardous weather outlook, Mar 6, 4:04 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EST SUN MAR 6 2011

NCZ008>011-024>028-040>043-075>078-086-088-089-072115-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-CUMBERLAND-
SAMPSON-
404 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON
INTO VERY EARLY THIS EVENING...WITH DAMAGING WIND GUSTS NEAR 60
MPH THE PRIMARY SEVERE WEATHER THREAT. AN BRIEF...ISOLATED TORNADO
IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 530 PM
NEAR THE TRIANGLE AND TOWARD FAYETTEVILLE...AND BY 7 PM ALONG AND
NEAR INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER
COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007-021>023-038-039-073-074-083>085-072115-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-SCOTLAND-
404 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER
COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA.

DJF

In the hours before

Special weather statement, Mar 6, 4:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EST SUN MAR 6 2011

NCZ008-025-026-040-041-076-062215-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-LEE-WAKE-
418 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...FRANKLIN...
DURHAM...WAKE...CHATHAM AND LEE COUNTIES THROUGH 515 PM EST...

AT 417 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE...OR ABOUT 9 MILES NORTH OF SANFORD...MOVING NORTHEAST AT 55
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...APEX...CARPENTER...
AND...CARY...MORRISVILLE...AND...RESEARCH TRIANGLE PARK...RDU
INTERNATIONAL AIRPORT...FALLS LAKE...PURNELL...AND...WAKE FOREST.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 7828 3625 7831 3599 7843 3596 7839
      3625 7816 3596 7839 3591 7830 3553 7905
      3566 7920 3611 7873 3598 7844 3625 7831
      3626 7829
TIME...MOT...LOC 2117Z 228DEG 48KT 3568 7902

23
Special weather statement, Mar 6, 4:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EST SUN MAR 6 2011

NCZ042-077-088-089-062215-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
423 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS
JOHNSTON...EXTREME EASTERN HARNETT...EXTREME NORTHWESTERN SAMPSON
AND NORTHEASTERN CUMBERLAND COUNTIES THROUGH 515 PM EST...

AT 422 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EASTOVER...OR ABOUT 8 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST
AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FALCON...AND...
GODWIN...SPIVEY'S CORNER...AND...DUNN...BENSON...FOUR OAKS...
SMITHFIELD...SELMA.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.

&&

LAT...LON 3502 7872 3514 7888 3570 7830 3566 7820
      3560 7812 3558 7807 3548 7812
TIME...MOT...LOC 2122Z 223DEG 33KT 3515 7872

MWS
Special weather statement, Mar 6, 4:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EST SUN MAR 6 2011

NCZ008>010-025-026-040-041-062230-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
431 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...GRANVILLE...
VANCE...FRANKLIN...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 530 PM
EST...

AT 431 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW HILL...OR ABOUT 11 MILES SOUTHWEST OF CARY...MOVING NORTHEAST AT
55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL
AIRPORT...FALLS LAKE...WAKE FOREST...AND...PURNELL...YOUNGSVILLE...
FRANKLINTON...INGLESIDE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3643 7838 3624 7813 3562 7893 3575 7909
TIME...MOT...LOC 2131Z 232DEG 46KT 3577 7884

23
Local storm report, Mar 6, 4:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 E MONCURE             35.62N  79.00W
03/06/2011                   CHATHAM            NC   TRAINED SPOTTER

            TREE DOWN ON ROAD

&&

EVENT NUMBER RAH1100267

KC
Special weather statement, Mar 6, 4:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST SUN MAR 6 2011

NCZ089-062230-
SAMPSON-
457 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530
PM EST...

AT 457 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SALEMBURG...OR ABOUT 15 MILES WEST OF CLINTON...MOVING NORTHEAST AT
40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON...NEWTON
GROVE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

&&

LAT...LON 3499 7863 3507 7867 3509 7866 3510 7864
      3513 7864 3525 7846 3525 7842 3528 7831
      3522 7825 3519 7817 3516 7816 3497 7857
TIME...MOT...LOC 2157Z 232DEG 33KT 3506 7855

MWS
Special weather statement, Mar 6, 5:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST SUN MAR 6 2011

NCZ089-062230-
SAMPSON-
501 PM EST SUN MAR 6 2011

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND SHARPLY COOLER
TEMPERATURES WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530 PM EST...

AT 500 PM EST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM ROSEBORO TO 8 MILES SOUTH OF GARLAND TO
15 MILES SOUTHWEST OF IVANHOE....MOVING EAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...IVANHOE...CLINTON...
AND...HARRELLS...TURKEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

TEMPERATURES IN THE MIDDLE 60S AHEAD OF THE SHOWERS WILL FALL
RAPIDLY INTO THE LOWER 50S SOON AFTER THE RAIN BEGINS.

&&

LAT...LON 3460 7831 3468 7834 3469 7837 3475 7840
      3491 7854 3494 7859 3509 7816 3489 7814
      3474 7819 3472 7814 3472 7811 3470 7811
      3466 7816 3455 7825
TIME...MOT...LOC 2200Z 248DEG 38KT 3489 7846 3468 7835
          3443 7838

MWS

The radar

The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Wake

When
March 6, 5:10 PM EST to 5:13 PM EST
Where
Wake County, 1.02 mi ENE of Rolesville to 0.92 mi N of Barham
Rating
EF0
Path length
2.34 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.926, -78.453

A weak EF-0 tornado with winds between 70-75 mph touched down just northeast of downtown Rolesville along NC Highway 401 (Main St). The tornado tracked to the northeast for 2 miles along NC Highway 401 before crossing NC Highway 96 and then lifting. Numerous trees were snapped and buildings damaged from the 300 block to 700 block of Main Street. At 502 Main Street, shingles were torn from a home and the roof of the porch was lifted off. At 506 Main Street, a greenhouse was destroyed at the pure seed testing east facility. Several outbuildings at the facility also had their tin roofing removed. Continuing north on Main Street a carport was ripped from the side of a house at 708 Main Street. Two outbuilding were also destroyed on the property. A one story church at the intersection of Pulley Town Road experienced minor roof damage with numerous shingles ripped from the roof. Trees were blown down and outbuildings were damaged along NC Highway 401, from Pulley Town Road to Creek Pine Drive. A car was damaged by a large falling limb near Creek Pine Road. The tornado then crossed NC Highway 96 destroying another outbuilding. The tornado lifted off the ground shortly after crossing NC Highway 96. |An elderly man was injured from the tornado due to a house fire. Falling trees brought down power lines onto the house along Main Street near Pulley Town Road. The arcing power lines caused the house to catch fire. The elderly gentleman was transported to the hospital to be treated for smoke inhalation and burns.

Thunderstorm Wind, Johnston

When
March 6, 5:13 PM EST
Where
Johnston County, 3.01 mi NW of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.550, -78.588

A mobile home suffered shingle damage. A couple of trees were also blown down.

Thunderstorm Wind, Franklin

When
March 6, 5:23 PM EST
Where
Franklin County, 1.31 mi WSW of Moulton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -78.270

A couple of trees were blown down near NC Highway 39 and Moulton Road.

Thunderstorm Wind, Sampson

When
March 6, 5:30 PM EST
Where
Sampson County, 2.27 mi E of Butlers Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.920, -78.290

Two trees were blown down.

Thunderstorm Wind, Warren

When
March 6, 5:50 PM EST
Where
Warren County, 2 mi W of Arcola
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.280, -78.016

One tree was blown down.

Thunderstorm Wind, Halifax

When
March 6, 5:55 PM EST
Where
Halifax County, 0.56 mi W of Essex
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.250, -77.960

One tree was blown down along NC Highway 43 just north of State Road 561.

Tornado, Wilson

When
March 6, 6:17 PM EST to 6:19 PM EST
Where
Wilson County, 2.51 mi SSE of Stantonsburg to 2.21 mi SSE of Stantonsburg
Rating
EF0
Path length
0.38 mi
Path width
25 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.588, -77.809

A weak short lived EF-0 tornado touched down southeast of Stantonsburg in Wilson County. The tornado touched down near Peacock Bridge Road and continued through a tree-line adjacent to farmland. Approximately 70-80 trees sustained damage. Most were twisted and snapped off about 4 feet from their bases. Aside from damage to a tree line, no other damage was sustained to any structures. There were no injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283697, 283691, 283692, 283693, 283694, 283695, 284458.